Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 25, 2021Pike County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 25, 2021, 5:49 PM EDT for Pike County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 5:49 PM EDT (21:49 UTC)
Expired
Aug 25, 2021, 6:15 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Hail
0.50 in
Wind
40

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS83 KJKL 252149
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
549 PM EDT Wed Aug 25 2021
 
KYZ120-252215-
Pike KY-
549 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Pike County
through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Garden Village, or near Pikeville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Fishtrap Lake and Marrowbone around 600 PM EDT.
  Phyllis around 605 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3744 8252 3750 8247 3745 8230 3732 8242
TIME...MOT...LOC 2148Z 304DEG 17KT 3743 8245 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

HAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 4:30 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 25, 4:30 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
430 PM EDT Wed Aug 25 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 430 PM EDT WED AUG 25 2021

The current upper level pattern features high pressure centered over
the Central Plains, with ridging extending trough parts of the
Mississippi and Tennessee Valleys. Another high is centered over the
Atlantic, off the east coast of the CONUS. Between these two high
pressure centers, a short wave trough sits over the Ohio Valley and
the northern part of the Mid Atlantic states. Along the upper west
coast, a long wave trough continues to progress eastward. At the
surface, high pressure is located to our south and east. A cold
front is located near the Wisconsin/Minnesota border, draped
southwest into parts of northern Iowa and eastern Nebraska. A
stationary boundary snakes through parts of central Iowa, central
Kansas, and back through Colorado. Convection has popped up in the
northern counties as the short wave trough slowly dips southward and
heights aloft lower. Current temps are in the upper 80s to around
90, except where convection has occurred, dropping temps into the
mid 70s.

Sensible weather will be unsettled for the most part through the
short term. Showers and storms are possible into the evening in the
northern counties and along the higher terrain in the south. Any
development should dissipate after sunset. A lull in precipitation
chances is expected during the over night and early morning hours.
Tomorrow will feature better chances for showers and storms across
all of eastern Kentucky as the short wave continues to slowly move
south/southeast toward West Virginia and the Mid Atlantic. PWAT
values Will steadily increase fro 1.5 inches to around 1.75 inches
by tomorrow afternoon, aided by return flow from the high pressure
center that sits over the western Atlantic. Increased low level
moisture and lowering heights aloft will support more scattered
convection during the afternoon hours with better areal coverage
than today. Temperatures will not be as warm tomorrow as a wider
area of convection is expected and cloud cover over the area
increases. Highs will still reach into the upper 80s at most
locations. Convection may run into the overnight hours as the short
wave influences continue to be felt. Lows will be in the upper 60s
to low 70s each night

.LONG TERM...(Thursday night through Tuesday)
Issued at 335 AM EDT WED AUG 25 2021

The primary weather features in the extended will be a large
subtropical high pressure ridge parked off the southeast CONUS,
and a large trough of low pressure aloft moving onshore in the
Pacific Northwest to begins he period. The ridge will keep a
steady flow of warm and muggy GMEX air pumping into the area to
begin the extended. This ridge will weaken a bit as the upper
northwestern trough move our way, however, which will lead the way
to diurnally driven showers and thunderstorms Friday, Saturday,
and Sunday. The activity will peak during the afternoon and
evening hours, when moisture and instability will both be
maximized. The weather should become more active to begin the new
work week, as a cold front approaches from the north, and perhaps
even temporarily stalls out over our area. Monday and Tuesday
could see periods of afternoon and evening showers and storms,
which could be numerous at times.

The first few days of the extended will continue to see above
normal temperatures around the area, with daily highs maxing out
in the upper 80s to lower 90s, along with nightly lows in the
upper 60s. Once the cold front clears the area Monday night and
Tuesday, we should see cooler daytime temperatures for a bit, as
winds shift the southwest to the north during frontal passage.
Highs on Tuesday may only reach the lower 80s around eastern
Kentucky.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 154 PM EDT WED AUG 25 2021

High pressure remains in control today, with most locations
expected to remain dry. However, the remnants of an upstream MCS
has resulted in an uptick of moisture and clouds across the
northern portion of the state, followed by the development of
isolated to scattered showers and thunderstorms in this area
(including near KSYM). These showers/storms should mainly remain
in the northern CWA, so did not include mention at the other TAF
sites at this time...though an isolated shower/storm can't
completely be ruled out. Any activity should quickly dissipate by
this evening, and clouds will clear out.

Another night of fog development is expected, especially in the
deeper river valleys. Based off of conditions that occurred last
night/early this morning, and the latest model guidance, trended
TAF sites towards Cat C/IFR at 1 SM VIS by 9Z. Will continue to
monitor the conditions and latest guidance as we head into the
overnight to fine tune this better if possible. Fog should
dissipate during the morning hours, with scattered CU setting up
by the end of the forecast period. Scattered showers and
thunderstorms will also be on tap for Thursday afternoon at most
of the TAF sites. Winds are generally light and variable this
afternoon, and are expected to remain so through the rest of the
forecast period as well.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BATZ
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, Aug 25, 3:30 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
330 AM EDT Wed Aug 25 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
330 AM EDT Wed Aug 25 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are possible north of the
Mountain Parkway this afternoon. Isolated storms are also
possible near the Virginia border.

In addition, continued warm and humid conditions will result in
peak heat indices of around 100 degrees this afternoon for most
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times from Thursday through Tuesday,
mainly during the afternoon and evening hours.

In addition, continued warm and humid conditions from Thursday
through Sunday will result in peak heat indices of 95 to 100
degrees during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/AR

In the hours before

Special weather statement, Aug 25, 4:01 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
401 PM EDT Wed Aug 25 2021

KYZ106-252015-
Morgan KY-
401 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Morgan
County through 415 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grassy Creek, or near West Liberty, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Greear around 405 PM EDT.
  Rexville around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 8327 3781 8341 3782 8341 3789 8343
      3792 8334
TIME...MOT...LOC 2000Z 330DEG 7KT 3786 8336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HAL
Special weather statement, Aug 25, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
549 PM EDT Wed Aug 25 2021

KYZ120-252215-
Pike KY-
549 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Pike County
through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Garden Village, or near Pikeville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fishtrap Lake and Marrowbone around 600 PM EDT.
  Phyllis around 605 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3744 8252 3750 8247 3745 8230 3732 8242
TIME...MOT...LOC 2148Z 304DEG 17KT 3743 8245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:01 PM EDTSpecial Weather StatementJKLMorgan14 min
Aug 25, 6:30 PM EDTSpecial Weather StatementJKLPike15 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.